Erin, yeah going without the oxy could have caused the nausea, if he has been on it for awhile. I don't mean to butt in, but with stage 4 cancer, I would think his doc would have him on different pain meds, like a long acting and something for breakthrough. It's terrible that he had to wait and go without his meds. I'm so sorry you guys had to go through that. If he was on a long acting pain med, he would keep a more even level of meds in his system and then when the pain breaks through that, he would take a short acting pain med. It might give him much better control of his pain. Of course I am assuming here so if his pain is controlled, forget I said anything.
Also while I've already given unsolicited advice does his doc prescribe him something for nausea? That way you might not have to have runs to the ER.
By the way, I have had cancer (stage 3) as well, so I know how hard it is.
I'm so sorry to hear that your boyfriend has cancer.
I've been taking slow-release Morphine 30 mg twice daily since mid-2005 for chronic pain, and I have been told by both doctors and my pharmacist that it is unwise to miss even one dose because I may experience withdrawal effects. I was also told by my pharmacist that the withdrawal effects can depend on what dose you are taking, as well as how long you have been taking it.
I also agree with Melissa, regarding the long-acting pain medication, and that it would be a good idea to have a prescription anti-nauseant on hand. I have tried Zofran for nausea, and it worked well with no side effects (although it is expensive).